Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 256, NWS Birmingham, AL

May 9, 2000Colbert County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2000, 9:50 PM CDT for Colbert County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 9:50 PM CDT (02:50 UTC)
Expired
May 9, 2000, 10:30 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Colbert County, AL

What was reported inside it

TimeReportWhereRemark
May 9, 10:15 PM CDTHail 0.75Cherokee, ALDime size hail was reported in the Mount Hester community, southwest of Cherokee.
May 9, 10:35 PM CDTHail 1Tuscumbia, ALQuarter size hail fell just west of Tuscumbia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 100251
SVRBHM
ALC033-100330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
950 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...

* UNTIL 1030 PM CDT.

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF CHEROKEE...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHEROKEE.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:12 PM CDT, 38 minutes earlier.

Area forecast discussion, May 9, 9:12 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
912 PM CDT TUE MAY 09 2000

SURFACE COLD FRONT NEAR A KMKL-KGWO-KMLU THIS EVENING.  SHOWERS
AND THUNDERSTORMS CONTINUE TO SLOWLY WEAKEN, AND DECREASE IN
COVERAGE ACROSS PARTS OF NORTHERN MISSISSIPPI.  PER LATEST WATER
VAPOR LOOPS, MAIN UPPER LEVEL SUPPORT BEGINNING TO MOVE MORE EAST OR
NORTHEAST WHICH WOULD STAY JUST NORTH OF THE AREA.

CURRENT RADAR TRENDS SHOWING STRONG/SEVERE STORM MOVING TO THE NORTH
OF THE AREA, WITH ONE MOVING ACROSS NORTH MISSISSIPPI TOWARDS THE
NORTHWEST PART OF THE AREA.  KGWX SHOWING A "FINE LINE" EXTENDING
FROM THE STORM, SOUTHWESTWARD.  APPEARS THAT CONVECTION HAS BEEN
DEVELOPING AND SOUTHWESTWARD ALONG THIS BOUNDARY.  THIS WILL HAVE TO
BE WATCHED FOR ANY ADDITIONAL DEVELOP THAT WOULD AFFECT NORTHWEST AND
WEST CENTRAL ALABAMA.

RUC MODEL SOUNDINGS SHOWING INSTABILITIES DECREASING SLIGHTLY THROUGH
MIDNIGHT ACROSS THE NORTHERN SECTIONS.  THIS FITS CURRENT TRENDS.
STILL EXPECT SHOWERS, AND THUNDERSTORMS TO MOVE ACROSS PARTS OF THE
AREA THROUGH REST OF TONIGHT.  CURRENT FORECAST STILL IN LINE.

.BHM...NONE.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:00 PM CDTTornado WarningBMXColbert30 min
May 9, 10:28 PM CDTSevere Thunderstorm WarningBMXColbert32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.